Alert archive / Missouri / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 24, NWS Kansas City, MO

April 6, 2003Cass County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Apr 6, 2003, 2:08 PM CDT for Cass County, Missouri. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 6, 2003, 2:08 PM CDT (19:08 UTC)
Expired
Apr 6, 2003, 2:45 PM CDT
In force
37 min
Issued by
NWS Kansas City, MO
Area
Counties, with a storm outline in the text

County Cass County, MO

The radar

The Pleasant Hill radar (KEAX), 21 km from the middle of the area, began a volume at 19:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 7.1 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2003-04-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2003-04-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 341 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
573 m above ground
0-6 km bulk shear
86 kt
0-1 km storm-relative helicity
341 m²/s²
0-3 km storm-relative helicity
427 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

640 
WUUS53 KEAX 061908
SVREAX
MOC037-061945-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
208 PM CDT SUN APR 6 2003

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN CASS COUNTY IN WEST CENTRAL MISSOURI

* UNTIL 245 PM CDT

* AT 202 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR CLEVELAND...OR 14 MILES WEST OF
  HARRISONVILLE...AND MOVING NORTHEAST AT 55 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   RAYMORE BY 215 PM CDT.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

LAT...LON 3864 9455 3874 9460 3883 9451 3882 9425

$$

LVQ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 6, 5:08 AM CDT, 9 hours earlier.

Area forecast discussion, Apr 6, 5:08 AM CDT, 9 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
300 AM CDT SUN APR 6 2003

MAIN FORECAST CHALLENGE IS DETERMINING WHETHER ANY SIGNIFICANT
WINTER WEATHER THREAT WILL OCCUR ACROSS THE EXTREME NORTHERN PORTION
OF THE CWA. MOISTURE IMAGERY INDICATES THE STRONG SHORT WAVE TROF
BEGINNING TO PIVOT SLIGHTLY NORTH OF EAST JUST EAST OF THE FOUR
CORNERS AREA. ETA/GFS TRACKS UPPER LEVEL LOW INTO EASTERN NEBRASKA
BY MIDNIGHT TONIGHT WITH SHORTWAVE ROTATING THROUGH EXTREME
NORTHWEST MISSOURI AND SOUTHEAST NEBRASKA. THIS PLACES CWA IN
UNFAVORABLE POSITION FOR HEAVY SNOW THREAT TONIGHT AS MUCH OF THE
UPPER FORCING ASSOCIATED WITH THESE FEATURES ARE DISPLACED A LITTLE
NORTH OF CWA.

HOWEVER...CONCERN IS WHETHER THE EXTREME NORTHERN ZONES WILL RECIEVE
ANY WINTER PRECIPITATION THIS AFTERNOON...AND PORTIONS OF THE CWA
TONIGHT. ETA GRIDS CONTINUE TO SUGGEST STRONG ISENTROPIC LIFT ON THE
290-295K THETA SURFACES THIS AFTERNOON AND THE EASTERN ZONES THIS
EVENING. CANNOT TOTALLY RULE OUT EMBEDDED CONVECTION AS THE ETA
SOUNDINGS SUGGEST STEEP MID LEVEL LAPSE RATES. ETA SOUNDINGS ALSO
SUGGEST A WARM LAYER (ABOVE ZERO CELCIUS) BETWEEN H8-H7 SOUTH OF
LINE FROM STJ TO PRINCETON DURING THE AFTERNOON HOURS WHICH SHOWS
THE POTENTIAL FOR FREEZING/FROZEN IF SURFACE TEMPERATURES PERMITTED.
TO THE NORTHWEST OF STJ...ETA SOUNDINGS SUGGEST SOUNDINGS CAPABLE OF
SUPPORTING ALL SNOW. THE TRICKY PART OF THE FORECAST IN THE BOUNDARY
LAYER TEMPERATURE. EVAPORATIVE COOLING...DIABATIC COOLING DUE TO
STRONG COOLING...WEAK SOLAR INSOLATION AND BOUNDARY LAYER FLOW
SLOWLY VEERING TO EAST TO EAST SOUTHEAST ALL TOUGH TO WEIGH.
BELIEVE TEMPERATURES WILL CLIMB OR HOLD STEADY IN THE LOWER TO
MIDDLE 30S IN EXTREME NORTHWEST AND NORTHCENTRAL MISSOURI THIS
TODAY. WILL LIKELY SEE SNOW AND RAIN ACROSS EXTREME NORTHWEST
MISSOURI THROUGHOUT THE AFTERNOON WITH A MIXTURE EARLY IN THE
AFTERNOON IN NORTH CENTRAL MISSOURI. COULD SEE A BRIEF MIXTURE IN
CENTRAL ZONES EARLY THIS MORNING.

DUE TO WARM TEMPERATURES AND MIXED PRECIPITATION...PLAN ON 1-2
INCHES FOR EXTREME NORTHWEST CORNER THIS AFTERNOON AND LESSER
AMOUNTS JUST EAST AND SOUTHEAST. EXPECT ONLY MINOR ACCUMULATIONS OF
SNOW ACROSS THE EXTREME NORTHERN ZONES TONIGHT. UPPER FORCING WITH
SHORTWAVE TROF TO PROVIDE LIGHT ADDITIONAL ACCUMULATIONS FOR THE
NORTHWEST CORNER WITH MOST OF THE LIFT EXITING THE NORTHEAST CORNER
BEFORE TEMPERATURES COOL SUFFICIENTLY BEFORE SIGNFICANT
ACCUMULATIONS CAN OCCUR. WILL ONLY CARRY MINOR ACCUMULATIONS TONIGHT
FOR EXTREME NORTH CENTRAL COUNTIES. DO NOT PLAN ON ANY ADVISORIES AT
THE MOMENT AS BELIEVE ACCUMULATIONS WILL MAINLY BE ON GRASSY AREAS
THIS AFTERNOON AND THIS EVENING. NOT EXPECTING ANY SIGNIFICANT
TRAVEL PROBLEMS TONIGHT AS ACCUMULATIONS ARE EXPECTED TO BE LIGHT.

TO THE SOUTH FOR TODAY...RAIN ALREADY SPREADING INTO SOUTHERN ZONES.
RAIN TO BECOME WIDESPREAD THIS MORNING DUE TO STRONG ISENTROPIC
FORCING. INSTABILITY EXIST ABOVE 800MB WHICH WILL PROVIDE THREAT OF
EMBEDDED THUNDERSTORMS THROUGH AFTERNOON HOURS. WILL ALSO MAINTAIN
THREAT OF EVENING RAIN FOR WEST CENTRAL AND CENTRAL ZONES WITH
PASSAGE OF SHORTWAVE TROF...BUT EXPECT RAIN TO END BY MIDNIGHT AS
DRY SLOT WORKS EAST INTO CWA.

PROXIMITY OF UPPER SHEAR ZONE TO DROP SOUTHEAST INTO NORTHERN ZONES
ON MONDAY. WILL MAINTAIN CHANCE OF LIGHT RAIN AND SNOW ON MONDAY.

DB

400 PM...

WILL DO A MINOR UPDATE TO ZONES TO ADD A CHANCE OF RAIN SNOW MIX AS
RAIN INITIAL BEGINS IN NORTHEAST KANSAS AND INTO WEST CENTRAL
MISSOURI...INCLUDING KANSAS CITY AREA.  NEW MODEL DATA INDICATING
EVAPORATIVE COOLING EFFECTS WILL MAY COOL COLUMN ENOUGH FOR SNOW IN
THOSE AREAS THROUGH ABOUT MID MORNING.

PC

355 PM...
SATELLITE IMAGERY AND UPPER AIR ANALYSIS SHOW SHORTWAVE RIDGE AXIS
ACROSS CENTRAL PLAINS/LOWER MO RIVER VALLEY WITH VIGOROUS SHORTWAVE
TROUGH UPSTREAM OVER DESERT SOUTHWEST. MID/HIGH CLOUDS CURRENTLY
STREAMING ACROSS MUCH OF EASTERN KS/NE....AND WILL SPREAD ACROSS
MUCH OF FORECAST AREA BY EARLY EVENING AS SHORTWAVE RIDGE AXIS
SHIFTS EAST. AT THE SURFACE RIDGE IN PLACE ACROSS IA/IL WITH LEE
TROUGH LOCATED ACROSS EASTERN NM...RESULTING IN EASTERLY PRESSURE
GRADIENT ACROSS FORECAST AREA THIS AFTERNOON.

SHORT RANGE MODELS ARE IN BASIC AGREEMENT EJECTING DESERT SOUTHWEST
SHORTWAVE INTO PLAINS DURING THE DAY SUNDAY. AHEAD OF THIS TROUGH
STRONG SOUTHERLY FLOW IN THE LOWER LEVELS WILL RAPIDLY TRANSPORT
DEEP LAYER MOISTURE CURRENTLY OVER TX NORTHWARD INTO REGION.
RESULTANT ISENTROPIC LIFT ALONG 290/295K SURFACES PROGGED TO SPREAD
ACROSS SOUTHERN CWA LATE TONIGHT...THEN STRENGTHEN AS IT SPREADS
ACROSS REMAINDER OF AREA DURING THE DAY SUNDAY. IN ADDITION...DEEP
LAYER Q-VECTOR CONVERGENCE ASSOCIATED WITH APPROACHING VORT MAX TO
SPREAD ACROSS AREA DURING THE DAY SUNDAY...AIDING SYNOPTIC SCALE
LIFT. HAVE GONE WITH INCREASING POPS AFTER MIDNIGHT
TONIGHT...WITH HIGHEST POPS ACROSS SOUTHWEST ZONES ASSOCIATED WITH
REGION OF ISENTROPIC LIFT. CONFINED MENTION OF THUNDER TO SOUTHERN
ZONES OVERNIGHT IN AREA OF BETTER INSTABILITY.

AS LARGE SCALE LIFT STRENGTHENS ACROSS AREA SUNDAY MORNING...HAVE
GONE WITH CATEGORICAL POPS FOR ALL AREAS. SOME CONCERN THAT PRECIP
MAY START OFF AS RAIN/SNOW MIX GIVEN DRY AIR AT SURFACE AND
RESULTANT EVAPORATIVE COOLING. FOR NOW HAVE LIMITED RAIN/SNOW
MENTION DURING ONSET OF PRECIP TO NORTHEASTERN HALF OF AREA EARLY
SUNDAY MORNING. PRECIP ACROSS NORTHERN MISSOURI MAY HOLD OFF UNTIL
LATE MORNING DUE TO INITIALLY DRY LAYER BELOW 700MB. FOR AREAS
ALONG/SOUTH OF MO RIVER EXPECT STRATIFORM RAINFALL THROUGHOUT THE
DAY SUNDAY WITH EMBEDDED THUNDER POSSIBLE GIVEN REGION OF ELEVATED
INSTABILITY ABOVE 800MB. FURTHER NORTH ACROSS NORTHERN TWO TIERS OF
COUNTIES PRECIP TYPE IS BIGGEST QUESTION...AS SOME UNCERTAINTY
REMAINS REGARDING WHERE RAIN/SNOW LINE WILL BE LOCATED. 850MB LOW
PROGGED TO MOVE INTO WEST CENTRAL MISSOURI DURING THE LATE
AFTERNOON...AND AS IT DOES SO PRECIP ACROSS FAR NW MO SHOULD TURN
OVER TO SNOW...WITH AMOUNTS IN THE 1-3 INCH RANGE. A FEW LOCATIONS
NEAR IA BORDER MAY FLIRT WITH ADVISORY CRITERIA. FURTHER EAST ACROSS
NORTH CENTRAL AND NORTHEAST MO STRONG WARM AIR ADVECTION AHEAD OF
LOW WILL LIKELY KEEP PRECIP TYPE LIQUID THROUGH MUCH OF THE
DAY...BEFORE CHANGING OVER TO SNOW DURING THE EVENING ALONG/NORTH OF
HIGHWAY 36. AGAIN...AMOUNTS LOOK TO REMAIN IN THE 1-3 INCH RANGE.

SEAMAN

NOT MUCH CHANGE IN THE EXTENDED...00Z MODEL RUNS CONTINUE WITH
GENERALLY THE SAME SYNOPTIC FEATURES IN LONG TERM AS YESTERDAY.
TOOK A BLEND OF THE ECWM AND GFS AS SPREAD SEEMED LESS IN THE
CENTRAL US. ONLY CHANGES WERE TWEEKING THE TEMPERATURES BASED ON GFS
AND HPC GUIDANCE.

SJ

.EAX...
KS...NONE.
MO...NONE.
Hazardous weather outlook, Apr 6, 12:55 PM CDT, 1 hour 13 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-071100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1255 PM CDT SUN APR 6 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

RAIN IS EXPECTED TO CHANGE OVER TO SNOW ACROSS EXTREME NORTHWEST
MISSOURI LATE THIS AFTERNOON...THEN THIS EVENING ACROSS NORTH
CENTRAL AND NORTHEAST MISSOURI...ALONG AND NORTH OF HIGHWAY 36. 1 TO
2 INCHES OF SNOW WILL BE POSSIBLE ALONG THE IOWA BORDER...WITH LESS
THAN AN INCH EXPECTED SOUTH OF AN OREGON TO KIRKSVILLE LINE.

THUNDERSTORMS ARE ALSO POSSIBLE THIS AFTERNOON ALONG AND SOUTH OF
INTERSTATE 70. NO SEVERE WEATHER IS EXPECTED...ALTHOUGH A FEW STORMS
MAY PRODUCE PEA SIZE HAIL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED...HOWEVER SPOTTERS ACROSS
NORTHERN MISSOURI ARE ENCOURAGED TO FORWARD ANY SNOWFALL REPORTS TO
THE NATIONAL WEATHER SERVICE IN PLEASANT HILL.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE
INFORMATION...IS AVAILABLE ON THE WEB AT HTTP://WWW.CRH.NOAA.GOV/EAX
OR HTTP://WEATHER.GOV.

SEAMAN

Nearby

Severe Thunderstorm Warnings in Missouri, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.